Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 14, NWS Midland/Odessa, TX

March 10, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 10, 2012, 1:52 PM MST for Eddy County, New Mexico. It took effect at Mar 11, 2012, 1:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 10, 2012, 1:52 PM MST (20:52 UTC)
In effect from
Mar 11, 2012, 1:00 PM MDT
Expired
Mar 11, 2012, 3:33 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS74 KMAF 102052
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CST SAT MAR 10 2012

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.DEVELOPING LOW PRESSURE OVER THE CENTRAL PLAINS WILL RESULT IN
INCREASE WINDS THROUGH THE GUADALUPE MOUNTAINS ON SUNDAY.

NMZ027-TXZ258-111015-
/O.NEW.KMAF.HW.A.0014.120311T1900Z-120312T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
152 PM MST SAT MAR 10 2012

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

* EVENT...HIGH WINDS.

* TIMING...SUNDAY AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

* WINDS...SOUTHWEST 25 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

44
1 follow-up statement
064 
WWUS74 KMAF 110933
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CDT SUN MAR 11 2012

NMZ027-TXZ258-111045-
/O.CAN.KMAF.HW.A.0014.120311T1900Z-120312T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
333 AM MDT SUN MAR 11 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

GUSTY WEST WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS
TODAY. HOWEVER... WIND SPEEDS ARE EXPECTED TO REMAIN BELOW HIGH
WIND WARNING LEVELS. THEREFORE... THE HIGH WIND WATCH HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 10, 1:45 PM MST, 7 minutes earlier.

Area forecast discussion, Mar 10, 1:45 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST SAT MAR 10 2012

.DISCUSSION...

BIG CHANGES TO THE WX WILL BE POSSIBLE THE COMING WEEK.  CURRENT WV
IMAGERY SHOWS UPPER TROUGH HAS FINALLY BEGUN MOVING EAST...AND FCST
TO EJECT NE TO SE CO BY 12Z SUNDAY.  WRAPAROUND SHRA WILL BE
POSSIBLE OVERNIGHT...MAINLY OVER SE NM.  ON SUNDAY...TROUGH WILL
DEVELOP/STRENGTHEN A LEESIDE TROUGH...VEERING WINDS AROUND TO THE SW
DURING THE AFTERNOON TO SCOUR THE AREA OF MOISTURE...W/DOWNSLOPE
WARMING AMPING AFTERNOON HIGHS BY 30F OR MORE OVER THE NE.  LATEST
NAM IS TRICKLING IN...SHOWING A WEAK MTN WAVE SIGNATURE DEVELOPING
OVER THE GUADALUPES SUNDAY AFTERNOON...FOR A POSSIBLE HIGH WIND
EVENT.  AS THIS LOOKS TO BE MARGINAL...WE/LL ISSUE A WIND
WATCH...AND LET THE MID SHIFT MAKE THE CALL.  WITH ALL THE
DRYING...DOWNSLOPE WARMING...AND INCREASED SW FLOW...CRITICAL FIRE
WX CONDITIONS WILL BE POSSIBLE OVER THE NW ZONES.  SEE FIRE WX
DISCUSSION BELOW.

OTHERWISE...SW FLOW ALOFT WILL DEVELOP OVER SE NM AND WEST TEXAS
INTO THE EXTENDED...W/A SFC TROUGH DEVELOPING OVER THE WESTERN ZONES
BY MONDAY NIGHT...AND FINALLY BRINGING RETURN FLOW BACK TO THE
AREA.  MODELS BEGIN ADVECTING 50+F DEWPOINTS INTO THE LOWER TRANS
PECOS MONDAY NIGHT...AND OVER THE EASTERN 2/3RDS OF THE FA BY 12Z
TUESDAY.  THIS IS SOMETHING THE AREA HAS NOT SEEN IN SOME TIME...AND
MODELS BEGIN BRINGING SHORTWAVES THRU THE FLOW BY LATE IN THE WEEK.
W/RETURN FLOW...MODELS SHARPEN UP A DRYLINE THRU MUCH OF THE
EXTENDED...AND THE POTENTIAL FOR CONVECTION LATER IN THE WEEK LOOKS
BETTER THAN IT HAS IN SOME TIME.  DON/T WANT TO HYPE THIS UP TOO
MUCH ATTM...SO WE/LL KEEP CHANCES MINIMAL...AND COVERAGE ALONG AND
EAST OF THE DRYLINE.

FOR TEMPS...USED A BLEND ON NAM/GFS IN THE SHORT TERM...W/A SLIGHT
LEAN TOWARDS THE NAM.  IN THE EXTENDED...TEMPS SHOULD STAY AOA
NORMAL.  WE/LL STAY A BIT WARMER THAN MOS MINS DUE TO INCREASED
RETURN FLOW INTO THE AREA.

&&

.FIRE WEATHER...

DESPITE ABUNDANT CLOUDS AND MOISTURE TODAY AND TONIGHT...AN UPPER
LEVEL LOW MOVING INTO THE CENTRAL PLAINS ON SUNDAY WILL BRING DRIER
AND WINDIER CONDITIONS TO SOUTHEAST NEW MEXICO AND WEST TEXAS SUNDAY.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS AND DAVIS MOUNTAINS WHERE DEWPOINTS
WILL BE LOWEST AND MINIMUM AFTERNOON HUMIDITIES WILL DROP TO 10 TO
15 PERCENT. THIS MAY BE A LOW END EVENT WITH RH/S AND THE 3 HOUR
TIME REQUIREMENT STRUGGLING TO BE MET AND WILL LEAVE TO THE NEXT
SHIFT TO DETERMINE WHETHER A WARNING IS NEEDED. THE AIRMASS
CONTINUES TO DRY MONDAY AND TUESDAY BUT LIGHTER WINDS SHOULD PREVENT
CRITICAL CONDITIONS FROM REOCCURRING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              39  75  42  82  /  10   0   0   0
CARLSBAD NM                32  76  36  81  /  20   0   0   0
DRYDEN TX                  40  77  43  81  /   0   0   0   0
FORT STOCKTON TX           40  78  47  85  /  10   0   0   0
GUADALUPE PASS TX          36  64  49  72  /  10   0   0   0
HOBBS NM                   31  72  38  78  /  10   0   0   0
MARFA TX                   25  68  28  76  /   0   0   0   0
MIDLAND INTL AIRPORT TX    39  75  39  82  /  10   0   0   0
ODESSA TX                  37  74  44  81  /  10   0   0   0
WINK TX                    33  77  41  83  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/44
Hazardous weather outlook, Mar 10, 1:42 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CST SAT MAR 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
242 PM CST SAT MAR 10 2012 /142 PM MST SAT MAR 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY AREAS OF FOG AND DRIZZLE REMAIN THIS AFTERNOON WITH
VISIBILITIES DROPPING TO 3 TO 5 MILES.

IN ADDITION...ISOLATED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. SMALL HAIL
AND OCCASIONAL LIGHTNING STRIKES WILL BE THE MAIN CONCERN WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARM...DRY AND WINDY CONDITIONS WILL RETURN TO MOST AREAS ON
SUNDAY. A FIRE WEATHER WATCH IS IN EFFECT SUNDAY FOR THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:31 PM MSTFire Weather WatchMAF13 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.